Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 19, 2023, 7:20 PM CDT for Ida County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 7:20 PM CDT (00:20 UTC)
- Expired
- Apr 19, 2023, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:54 PM CDT | HAIL 1 | 8 S Arthur, IA | |
| Apr 19, 8:09 PM CDT | HAIL 1 | 8 S Arthur, IA | END OF PERIOD OF OCCASIONAL HAIL TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
372
WUUS53 KFSD 200020
SVRFSD
IAC093-200100-
/O.NEW.KFSD.SV.W.0004.230420T0020Z-230420T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
720 PM CDT Wed Apr 19 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Ida County in west central Iowa...
* Until 800 PM CDT.
* At 720 PM CDT, a severe thunderstorm was located 11 miles northwest
of Denison, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Ida County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9552 4230 9532 4221 9533
TIME...MOT...LOC 0020Z 233DEG 22KT 4214 9549
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers1 follow-up statement
439
WWUS53 KFSD 200030
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
730 PM CDT Wed Apr 19 2023
IAC093-200100-
/O.CON.KFSD.SV.W.0004.000000T0000Z-230420T0100Z/
Ida IA-
730 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN IDA COUNTY...
At 729 PM CDT, a severe thunderstorm was located 11 miles north of
Denison, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Emergency management. At 722 PM Emergency Management
reported 2.75 inch hail in Charter Oak.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ida County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9552 4230 9532 4221 9533
TIME...MOT...LOC 0029Z 233DEG 22KT 4217 9543
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:34 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 19, 6:34 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 634 PM CDT Wed Apr 19 2023 .SHORT TERM...(This Evening through Thursday) Issued at 237 PM CDT Wed Apr 19 2023 Key Messages: 1. Scattered showers and thunderstorms this afternoon into the evening hours. Severe thunderstorms possible southeast of a line from Yankton, SD to Sioux Falls, SD to Windom, MN. 2. Periods of unsettled weather will continue prior to the weekend, mostly rain and snow showers with a rain/snow mix at times. 3. Below normal temperatures continue into next week. --------------------------------------------------------------------- Focus on the near-term revolves around thunderstorms and chances for severe weather. A trio of low pressures (one to our northwest, another just north of Omaha, NE, and the last one moving into southwestern Kansas) will continue our unsettled weather into the overnight hours. Satellite and surface observations show the surface warm front is slowly moving northwards across far eastern Nebraska and western Iowa, with the 925mb warm front farther north approaching the I-90 corridor in SW MN and curving down the I-29 corridor into NE Nebraska as of 1 PM. Areas along and southeast of the 925 mb front will be the areas to watch for showers, thundershowers, and thunderstorms for the remainder of the afternoon hours. High resolution convection allowing models (CAMs) show that the first round of showers/thundershowers could remain sub-severe, with the stronger storms likely as the main wave moves overhead by the late afternoon and early evening hours. Given that the area will likely be just along the front or north of the front, thunderstorms aren't expected to be surface-based (and if they are, they won't remain surface based for long). With most unstable CAPE (MUCAPE) values of 1000-2000 J/kg, possibly more if you believe some of the more excited guidance, 50 to 60 knots of effective shear, and strengthening mid-level lapse rates, elevated supercells are expected to form. They will likely be able to produce hail to the size of ping pong ball and gusts to 60 mph for the strongest storms. If storms are able to remain surface-based, and that's a big if, there will be a non-zero chance for a tornado, especially if they are able to remain surface-based near the triple point given decent low-level shear and strengthening low-level lapse rates. The Storm Prediction Center has a marginal risk (level 1 out of 5) southeast of a line from Yankton to Sioux Falls to Pipestone to Tracy, MN, with a slight risk (level 2 out of 5) across majority of our NW Iowa counties and adjacent areas. If you haven't already this season, make sure you have a severe weather plan and have at least two different ways to receive warnings, should they be issued. After the main forcing pushes east at around midnight, chances for severe thunderstorms should decrease as instability is pushed eastwards, though we'll likely see showers and thundershowers continue for the rest of the overnight hours. Overnight lows in the 30s and 40s are expected. The center of the surface low pressure will be just off to our east by Thursday morning, with areas along and east of I-29 will likely see showers and thundershowers continue for the morning hours. These should be decreasing throughout the day as dry air moves in for the lower levels, which will be pulled northwards as the surface low moves off further to our northeast. Given the close proximity to the surface low, breezy winds can be expected with sustained winds 20 to 25 mph and gusts 30 to 40 mph. With showers moving out of the area, relative humidity values along and west of the James do dip below 40% for the afternoon hours, resulting in a couple hour period where fire danger will be elevated. Afternoon highs in the upper 40s to mid 50s are expected. As the low pressure continues to slide northwards, the surface pressure gradient relaxes and winds are able to decrease, albeit for a short period. Cold air advection (CAA) will bring cooler temperatures into the region, with chances for snow increasing as temperatures dip into mid 30s, with little if any accumulations expected prior to daybreak. .LONG TERM...(Thursday Night through Wednesday) Issued at 237 PM CDT Wed Apr 19 2023 By Friday morning, the mid-level low is sitting along the ND/MN/Canada border, with the associated surface low pressure closer to the eastern MN/Canada border. Wrap around moisture on the backside does look to make its way back down into the region through the morning hours, and with positive vorticity advection (PVA) as the main wave moves through we'll see chances for snow and rain/snow showers throughout the day. Additionally, the surface low strengthens which results in a tightened surface pressure gradient, creating breezy winds with questions remaining on just how breezy/strong they will be. The NBM is suggesting advisory level winds will be possible west of I-29, while other models/ensembles/blends are not as convinced keeping gusts in the mid to upper 30s. Either way, given the light snowfall that will be occurring some drops in visibility are possible especially while the snow is falling. Afternoon highs will only reach up into the upper 30s to mid 40s, possible upper 40s near the Sioux City, IA area. Overnight into Saturday the trough axis finally moves off to our east, though looks to stall somewhere over the Great Lakes region through the weekend. This will keep a surface high pressure parked to the north of the area, keeping winds from the northwest resulting in cooler temperatures for the weekend and into next week. 40s can again be expected for Saturday, warming up slightly into the 40s and 50s for Sunday, with the Climate Prediction Center showing the region is continues to be favored for below normal temperatures for the rest of April. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 634 PM CDT Wed Apr 19 2023 Latest radar imagery shows showers and thunderstorms ongoing across the region. While impacts to KHON look to remain minimal at this time, could see some lightning, hail, and stronger gusts impact KFSD/KSUX in the coming hours. Cigs during this time will also continue to lower, with MVFR/IFR levels likely throughout the overnight period. While the severe threat should gradually diminish near midnight, will likely still see showers and storms persist through mid-morning Thursday. Otherwise, look for northwesterly winds to quickly ramp up after daybreak, with gusts between 25 to 35 mph possible through the afternoon! && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...APT LONG TERM...APT AVIATION...SST
Hazardous weather outlook, Apr 19, 2:47 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 247 PM CDT Wed Apr 19 2023 MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-202000- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 247 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected to redevelop late Wednesday evening and into Thursday morning. While severe storms are not anticipated, some thunderstorms could produce small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Colder temperatures and strong winds arrive for Thursday and Friday. Wind gusts over 35 mph may be possible, which could lead to increased fire danger risks. Minor flooding will continue on portions of the West Fork Des Moines River and Big Sioux River through the week ahead, while minor to moderate flooding will continue along portions of the James River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-202000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 247 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected to redevelop during the afternoon and evening hours southeast of a line from Yankton to Sioux Falls to Windom. A few strong to severe storms will be possible, with risks for ping pong ball sized hail and wind gusts to 60 mph. While the tornado threat is low, it cannot be ruled out at this time, particularly for those in northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Colder temperatures and strong winds arrive for Thursday and Friday. Wind gusts over 35 mph may be possible, which could lead to increased fire danger risks. Minor flooding will continue on portions of the West Fork Des Moines River and Big Sioux River through the week ahead, while minor to moderate flooding will continue along portions of the James River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 19, 2:43 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM NON-TSTM WND GST 3 NNE SHELDON 43.22N 95.82W
04/19/2023 M52 MPH O'BRIEN IA AWOS
AWOS STATION KSHL SHELDON AIRPORT.
0324 AM NON-TSTM WND GST 2 WSW TERRIL 43.30N 95.01W
04/19/2023 M55 MPH DICKINSON IA MESONET
MESONET STATION FW7399 TERRIL.
0326 AM NON-TSTM WND DMG SPIRIT LAKE 43.43N 95.11W
04/19/2023 DICKINSON IA EMERGENCY MNGR
ROOF PEELED OFF A MOBILE HOME.
0335 AM NON-TSTM WND DMG SUPERIOR 43.43N 94.95W
04/19/2023 DICKINSON IA PUBLIC
SHINGLE DAMAGE. RELAYED TO EMERGENCY
MANAGEMENT VIA SOCIAL MEDIA.
0335 AM NON-TSTM WND DMG 4 ESE ORLEANS 43.43N 95.03W
04/19/2023 DICKINSON IA PUBLIC
DAMAGE TO HAY SHED AND MULTIPLE SHINGLES.
RELAYED TO EMERGENCY MANAGEMENT VIA SOCIAL
MEDIA.
&&Local storm report, Apr 19, 4:59 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 E TRENT 43.93N 96.46W
04/19/2023 M0.88 INCH MOODY SD PUBLIC
DIME TO NICKEL SIZED HAIL COVERED THE
GROUND.
&&
JCLocal storm report, Apr 19, 5:26 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL WENTWORTH 44.00N 96.96W
04/19/2023 E0.70 INCH LAKE SD STORM CHASER
REPORTED VIA SOCIAL MEDIA.
&&
BPLocal storm report, Apr 19, 5:39 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 N BALATON 44.26N 95.88W
04/19/2023 U0.50 INCH LYON MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JCLocal storm report, Apr 19, 5:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BALATON 44.24N 95.88W
04/19/2023 M0.75 INCH LYON MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Apr 19, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 33 min |
| Apr 19, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 17 min |
| Apr 19, 8:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 36 min |
| Apr 19, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| Apr 19, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 28 min |
| Apr 19, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 25 min |
| Apr 19, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 41 min |
| Apr 19, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.